Do Bupropion, Sertraline, and Nadolol cause hair loss?

default
Posted on Fri, 18 Sep 2015 in Skin Hair and Nails
Question: WHAT PRESCRIPTION DRUGS CAUSE HAIR LOSS?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Bupropion, Sertraline, and Nadolol can all cause hair loss.

Detailed Answer:
Unfortunately 3 of the meds you are taking have the potential for causing hair loss.

Sertraline is an SSRI and all of the SSRIs have the potential for hair loss. However some (limited - 1 study) research showed that switching to a different antidepressant even in the same class can reverse this.

Nadolol has a listed side effect of hair loss and hair thinning.

Bupropion - hair loss from Bupropion is cited in the literature from it's manufacturing company as "infrequent" at 1 in 100 to 1 in 1000, but in reality it may be more frequent.

Low dose aspirin: this appears to be safe regarding hair loss.

I'm sorry so many of the meds you are taking have this potential - in particular Sertraline. It may be difficult to pin point which of your meds may be causing hair loss just from the literature, but I hope this information helps you.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 1 hour later
WHAT ANTIDEPRESANT DOES NOT CAUSE HAIR LOSS?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 3 hours later
Brief Answer:
They all have the potential for hair loss.

Detailed Answer:
Unfortunately all antidepressants, of all classes, have the potential for hair loss.

I do not know how long you have been on these meds. Sometimes hair loss can happen after a med change, but sometimes a change of medications, even within the same class of antidepressant, can be helpful.

If it is a psychiatrist who is prescribing your antidepressants, I would advise talking with him or her as they may have certain antidepressants in mind for you. Otherwise, I think it would be wise to see a dermatologist at this point, because you are also on a beta blocker (Nadolol) and this too can cause hair loss. The dermatologist may be able to recommend what would be most favorable to your primary doctor, given the complexity of all of these medications with the potential for hair loss.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3133 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,  

Recent questions on  Beta blocker

doctor1 MD

Im sitting in front of my computer and had a sudden dizzy spell with slight nausea. I suffer from hpertension - have been on medication for a...

doctor1 MD

Brian is on Tenormin ,coversyl and ikorel. He collapsed a few days ago (was unconscious) and taken by ambulance to the hospital.Extensive tests...

doctor1 MD

I m a 19 year old male, 163 pounds 6 0 . I take dexedrine 5mg 2x daily(for adhd) and metoprolol half a 25mg pill at night usually(to lower anxiety...

doctor1 MD

I am a type 2 diabetic and hypertensive well controlled on Atenolol 50 mg once a day. I am also taking Enalapril 10 mg twice a day regularly....

doctor1 MD

I have atrial fibrillation and a low pulse rate (45 - 55) when at rest. I can get it into the mid 90's when exercising. I'm 73 years old. My...

doctor1 MD

Is there any negative drug interaction between motrine and either chlorthalidone , carvedilol or lisinopril? I was told Advil can not be used with...

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was...

Get personalised answers from verified doctor in minutes across 80+ specialties

158 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2